Virginia, 2005

Hail and Damaging Wind in Virginia, June 27, 2005

June 27, 2005 · NWS RNK · 2 events in 1 county or zone

A severe thunderstorm on the evening of the 27th produced quarter sized hail and downed trees in the Roanoke Metro Area. A large tree fell on the corner of Franklin Road near Brandon Avenue.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm on the evening of the 27th produced quarter sized hail and downed trees in the Roanoke Metro Area. A large tree fell on the corner of Franklin Road near Brandon Avenue. A couple of trees fell on Maiden Lane in southwest Roanoke. American Electric Power reported that 5,500 people lost electricity in Roanoke on Monday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 12:45 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Jun 27, 12:45 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT MON JUN 27 2005

.SHORT TERM (TONIGHT)...
LIGHT SOUTH FLOW INTO THE BLUE RIDGE IN NW NC...AND FAR SOUTH WEST
VA...SHOULD BE WHERE LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
MOST NUMEROUS. LIKELY PROBABILITY OF PRECIPITATION FOR THOSE
LOCATIONS. SCATTERED THUNDERSTORMS EXPECTED OVER THE REST OF THE
AREA INTO THE EVENING. WITH THE UPPER LOW OVER TENESSEE DRIFTING
NORTH...AND ENERGY ROTATING AROUND IT OVERNIGHT...HAVE KEPT LOW
CHANCE OF PRECIPITATION OVER THE NIGHT FOR THE AREA. WITH HIGHER DEW
POINTS AND MORE SKY COVER TONIGHT...HAVE RAISED MIN TEMPERATURES.
FOG WILL BE MINIMAL BECAUSE OF THE SKY COVER.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...
LOW/TROUGH OVER THE LOWER OHIO VALLEY CONTINUES THROUGH MID-WEEK
WITH PERIODIC S/W TROUGHS ROTATING AROUND IT. AS IS THE
NORM...TRYING TO PINPOINT THESE FEATURES THE FARTHER OUT IN TIME THE
MORE THE UNCERTAINTY INCREASES. SO OUTSIDE OF ONE SLATED TO PROGRESS
THROUGH THE REGION ON TUESDAY....WILL KEEP GENERAL SCATTERED SHOWERS
AND STORMS IN THE FORECAST THROUGH THURSDAY WITH A SLIGHT DECREASE
IN COVERAGE DURING THE NIGHT TIME. TUESDAYS FEATURE IS THE MOST
PROFOUND VIA THE GFS...AND NEARLY NON-EXISTENT VIA THE NGM. THE NAM
IS SIMILAR TO THE GFS IN TIMING...BUT IS MUCH DRIER. AS A COMPROMISE
WILL FOLLOW NAM/GFS TIMING AND GO BETWEEN THE WET GFS AND DRIER
NAM...WITH THE BEST POPS /LIKELY/ IN THE SOUTH AND SOUTHWEST.

THE TROUGH HEADS ACROSS THE AREA ON THURSDAY THANKS TO IT GETTING
EJECTED EASTWARD IN ADVANCE OF AN EVEN MORE IMPRESSIVE LOW HEADING
ALONG THE U.S./CAN BORDER. THIS SECOND LOW WILL BRING A COLD FRONT
THROUGH THE REGION ON FRIDAY. THIS FRONT SETTLES SOUTH OF THE REGION
FOR THE HOLIDAY WEEKEND ALLOWING SLIGHTLY COOLER AND LESS HUMID AIR
TO ENTER THE REGION. ONLY A SLIGHT CHANCE OF A LATE AFTERNOON/EARLY
EVENING HIT OR MISS SHRA/TSRA LOOKS POSSIBLE.

&&

.AVIATION...

SCATTTERED THUNDERSTORMS ARE ALREADY DEVELOPING IN THE SW VA
MTNS...THESE WILL BE INCREASING IN COVERAGE AND IN THE BLF VCNTY
THRU ABOUT 00Z- HAVE INCLUDED A PERIOD OF VCNTY TSTM FOR THIS AT
BLF. REST OF THE TAF SITES WILL BE HIT OR MISS...SO WILL NOT INCLUDE
THUNDER IN THEM AT THIS TIME. BEST CHCS FOR THUNDER AT ANY OF THE
TAF SITES WOULD BE BEFORE 02Z. WITH QUITE A BIT OF CLOUD COVER
OVERNIGHT...I EXPECT FOG TO BE MVFR FOR THE MOST PART...MAY BE SOME
BRIEF PERIODS OF IFR AT LWB/LYH/DAN TOWARD MORNING. GODD CHC FOR
TSTMS TUESDAY...BUT MAINLY AFTER 18Z.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/DS/JJ
Hazardous weather outlook, Jun 27, 3:52 AM EST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT MON JUN 27 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-280900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
452 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 27, 2:48 PM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT MON JUN 27 2005

VAZ007-009>013-015-WVZ042>044-272200-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-MERCER-SUMMERS-
MONROE-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...INDEPENDENCE...BLUEFIELD...
HINTON...UNION
348 PM EDT MON JUN 27 2005

SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL WILL
CONTINUE TO TRACK SLOWLY NORTH ALONG THE INTERSTATE 77 CORRIDOR THROUGH
6:00 PM. LOCATIONS FROM WESTERN MERCER COUNTY SOUTH TO
TAZEWELL...RURAL RETREAT AND TROUTDALE CAN EXPECT TO SEE THE
HEAVIER DOWNPOURS ALONG WITH FREQUENT LIGHTNING. RAINFALL AMOUNTS
OF UP TO 2 INCHES IN LESS THAN AN HOUR MAY OCCUR. THIS WILL LIKELY
CAUSE MINOR FLOODING OF LOW LYING AREAS AND POOR DRAINAGE REGIONS
INTO EARLY THIS EVENING. MOTORISTS SHOULD ALSO BE ALERT FOR
PONDING OF WATER ON AREA ROADWAYS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, Jun 27, 4:32 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT MON JUN 27 2005

NCZ003-004-020-VAZ011-013-017-032-033-043-WVZ043>045-272345-
SURRY-STOKES-YADKIN-GILES-PULASKI-FLOYD-PATRICK-FRANKLIN-HENRY-
SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...DOBSON...DANBURY...YADKINVILLE...
PEARISBURG...PULASKI...FLOYD...STUART...ROCKY MOUNT...
MARTINSVILLE...HINTON...UNION...LEWISBURG
532 PM EDT MON JUN 27 2005

...STRONG THUNDERSTORMS SCATTERED ACROSS THE AREA...

SHOWERS AND A FEW STRONG THUNDERSTORMS WILL CONTINUE TO DRIFT
NORTH ACROSS THE MOUNTAINS AND FOOTHILLS THROUGH LATE THIS
EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...VERY FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH AND TORRENTIAL
RAINFALL OF AROUND 2 INCHES PER HOUR. LOCATIONS FROM PULASKI NORTH
TO PEARISBURG AND LEWISBURG WILL SEE A FEW STRONGER STORMS THROUGH
7:00 PM. OTHER SPOTS FROM PATRICK COUNTY SOUTH INTO STOKES...AND
YADKIN COUNTIES IN NORTH CAROLINA WILL ALSO SEE THUNDERSTORMS
PERSIST DURING THE NEXT HOUR OR TWO. GIVEN THE SLOW MOVING AND
TRAINING NATURE TO THE SHOWERS AND STORMS...SOME LOCALIZED
FLOODING OF POOR DRAINAGE AND URBAN AREAS MAY OCCUR.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.
Special weather statement, Jun 27, 5:23 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT MON JUN 27 2005

NCZ003-004-VAZ014-017-018-022-023-032-033-043-280030-
SURRY-STOKES-MONTGOMERY-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-
FRANKLIN-HENRY-
INCLUDING THE CITIES OF...DOBSON...DANBURY...RADFORD...
BLACKSBURG...FLOYD...NEW CASTLE...SALEM...FINCASTLE...STUART...
ROCKY MOUNT...MARTINSVILLE
623 PM EDT MON JUN 27 2005

...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE...

THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT LIGHTNING AND
POSSIBLY SMALL HAIL WILL CONTINUE TO DRIFT NORTH ALONG THE BLUE
RIDGE THROUGH SUNSET. STORMS WITH THE HEAVIEST RAIN WILL AFFECT
SPOTS ACROSS MONTGOMERY AND ROANOKE COUNTIES AS WELL AS FLOYD AND
PATRICK COUNTIES THROUGH 7:30 PM. RAINFALL AMOUNTS OF UP TO 2
INCHES COULD OCCUR ESPECIALLY FROM EASTERN MONTGOMERY INTO ROANOKE
AND CRAIG COUNTIES.

The radar

The Roanoke radar (KFCX), 37 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roanoke (C)

When
June 27, 6:40 PM EST
Where
Roanoke (C) County, 1 mi SW of Roanoke
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -79.967

Thunderstorm Wind, Roanoke (C)

When
June 27, 6:40 PM EST
Where
Roanoke (C) County, Roanoke
Measured
60 kt (69 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.267, -79.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461379, 5461380.